Alert archive / Missouri / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 49, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 18, 2019, 12:54 PM CDT for 4 counties in Missouri. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2019, 12:54 PM CDT (17:54 UTC)
- Expired
- May 18, 2019, 1:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Buchanan County, MO, Clay County, MO, Clinton County, MO, Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 75 km from the middle of the area, began a volume at 17:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 12:56 PM CDT | TSTM WND GST 56 | 1 Nw Kansas City Intl A, MO | |
| May 18, 1:05 PM CDT | TSTM WND DMG | Platte City, MO | POWER LINES DOWN IN PLATTE CITY AND IN THE NORTHERN KANSAS CITY METRO AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 5.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -142 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
260 WUUS53 KEAX 181754 SVREAX MOC021-047-049-165-181830- /O.NEW.KEAX.SV.W.0049.190518T1754Z-190518T1830Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Kansas City/Pleasant Hill MO 1254 PM CDT Sat May 18 2019 The National Weather Service in Pleasant Hill has issued a * Severe Thunderstorm Warning for... Southeastern Buchanan County in northwestern Missouri... Northwestern Clay County in west central Missouri... Southwestern Clinton County in northwestern Missouri... Northeastern Platte County in west central Missouri... * Until 130 PM CDT. * At 1254 PM CDT, a severe thunderstorm was located near Ferrelview, or near Platte City, moving north at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Smithville, Platte City, Gower, Edgerton, Dearborn, Camden Point, Ferrelview, Tracy, Farley, Ridgely, Faucett, Kansas City Intl Arpt and Hoover. This includes the following highways... Interstate 29 between mile markers 9 and 36. Interstate 435 between mile markers 25 and 39. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3925 9460 3926 9483 3961 9485 3961 9456 TIME...MOT...LOC 1754Z 180DEG 35KT 3934 9472 HAIL...<.75IN WIND...60MPH $$ 32
2 follow-up statements
335 WWUS53 KEAX 181808 SVSEAX Severe Weather Statement National Weather Service Kansas City/Pleasant Hill MO 108 PM CDT Sat May 18 2019 MOC021-047-049-165-181830- /O.CON.KEAX.SV.W.0049.000000T0000Z-190518T1830Z/ Buchanan MO-Clay MO-Clinton MO-Platte MO- 108 PM CDT Sat May 18 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT FOR SOUTHEASTERN BUCHANAN...NORTHWESTERN CLAY...SOUTHWESTERN CLINTON AND NORTHEASTERN PLATTE COUNTIES... At 108 PM CDT, a severe thunderstorm was located over Camden Point, or near Platte City, moving north at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Smithville, Gower, Edgerton, Dearborn, Camden Point, Ridgely and Faucett. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3939 9458 3939 9483 3961 9485 3961 9456 TIME...MOT...LOC 1808Z 179DEG 23KT 3943 9472 HAIL...<.75IN WIND...60MPH $$ 32
931
WWUS53 KEAX 181823
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
123 PM CDT Sat May 18 2019
MOC021-047-049-165-181832-
/O.EXP.KEAX.SV.W.0049.000000T0000Z-190518T1830Z/
Buchanan MO-Clay MO-Clinton MO-Platte MO-
123 PM CDT Sat May 18 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BUCHANAN...
NORTHWESTERN CLAY...SOUTHWESTERN CLINTON AND NORTHEASTERN PLATTE
COUNTIES WILL EXPIRE AT 130 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Pleasant Hill.
LAT...LON 3939 9458 3939 9483 3961 9485 3961 9456
TIME...MOT...LOC 1822Z 180DEG 35KT 3957 9472
$$
32What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 12:48 PM CDT, 6 minutes earlier.
Area forecast discussion, May 18, 12:48 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 1248 PM CDT Sat May 18 2019 .Discussion... Issued at 350 AM CDT SAT MAY 18 2019 Active weather likely today/tonight with threat for strong to severe weather and localized flash flooding. As of early this morning, a weak line of thunderstorms were generating along a thunderstorm outflow boundary from northwest MO into central KS, aided by a 50kt low-level jet. Most high-res model guidance has done a poor job resolving this activity, minus the ARW/NMM. Current indications are this activity will shift into the northwest half of the forecast area through mid-morning. The trend has been a gradual lack of organization/weakening as storms run ahead of strongest forcing/instability and expect this trend to continue. The true cold front will briefly become quasi-stationary over eastern Kansas by mid/late morning in response to pressure falls to a developing low pressure over south central Kansas. As the upper trough ejects into the central Plains, rapid thunderstorm development is expected between 11am-1pm over eastern Kansas into northern Missouri in proximity to both the synoptic front and the ongoing outflow boundary expected to be draped over the forecast area. This widespread cluster of storms will develop/move into an area of moderate instability (~2000 J/kg), and will have some strong to severe weather potential, mainly in the form of large hail and locally damaging winds. This activity is anticipated to overspread much of the forecast area during the afternoon hours before exiting. With steady movement of storms and the lack of saturated soils, widespread flash flood should largely be avoided with this initial round. One and three hour flash flood guidance is nearly 2"+ for most areas, and should not exceed that in most locations. Models hint at additional thunderstorms closer to the surface low, moving northeast towards the forecast area during the evening hours. Severe weather threat with this secondary round is highly uncertain due to the degree of environmental recovery in the wake of the midday/early afternoon convection. Will have to closely monitor the corridor of heaviest rainfall that could potentially track/train over areas earlier impacted for a flash flooding threat. All said in done, most areas should receive 1.50-2" with locally higher rainfall amounts between this morning into Saturday night. Shortwave ridging and cold air advection will allow for a tranquil and cool Sunday and Monday morning, with precipitation shifting east of the area by late Sunday morning and highs in the middle 60s to lower 70s both afternoons. This quiet weather will be short-lived as an active weather pattern continues across the central CONUS with another strong upper trough emerging into the Plains on Monday. Elevated convection forming along/north of a warm front laid from SW MO into SE KS is expected Monday night. The convection may also tend to shrink/narrow the warm sector as the upper trough ejects into the central Plains. The timing of the cold front passage is also a little early - late AM into early afternoon. Therefore, the overall severe weather threat remains in some question. Another heavy rain event may also materialize with repeated convection, with 2-3 inches possible across the western half of the forecast area. This would certainly cause potential river and flash flooding issues. Precipitation should clear the area around sunset Tuesday, with a dry daytime Wednesday expected. && .Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1239 PM CDT SAT MAY 18 2019 A very active period with multiple rounds of thunderstorms are expected all through western Missouri today into tonight. The first round is currently moving through now with low visibility, heavy rain, lightning, and even some small hail. Winds may gust temporarily into the 30-45mph range with an isolated chance of 50+ mph through early this afternoon. This line is expected to pass through in 3-4 hours but rain showers and lightning may still be a threat, just more isolated at that time. Another round of storms look to make its way through just after sunset and should last a few hours with a slight break before the last round comes through around 09z which will last through sunrise. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Blair Aviation...Barham
Hazardous weather outlook, May 18, 5:57 AM CDT, 6 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 557 AM CDT Sat May 18 2019 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-191100- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 557 AM CDT Sat May 18 2019 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight An active weather pattern will begin today. A couple rounds of strong storms and heavy rainfall are expected today. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday The active weather pattern will persist into next week with several rounds of storms with heavy rainfall expected Monday night through Tuesday. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, May 18, 10:18 AM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1018 AM CDT Sat May 18 2019
KSZ103-MOZ020-021-028-029-181600-
Leavenworth KS-Platte MO-Buchanan MO-Clinton MO-Clay MO-
1018 AM CDT Sat May 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WYANDOTTE...EASTERN
LEAVENWORTH...SOUTHEASTERN BUCHANAN...NORTHWESTERN CLAY...
SOUTHWESTERN CLINTON AND EASTERN PLATTE COUNTIES UNTIL 1100 AM CDT...
At 1018 AM CDT, Doppler radar was tracking a strong thunderstorm over
Weatherby Lake, moving north at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kansas City, Gladstone, Smithville, Parkville, Platte City,
Riverside, Plattsburg, Weatherby Lake, Lake Waukomis, Trimble,
Edgerton, Camden Point, Ferrelview, Platte Woods, Oakview, Northmoor,
Houston Lake, Oakwood Park, Ridgely and Waldron.
This includes the following highways...
Interstate 29 between mile markers 3 and 20.
Interstate 635 between mile markers 9 and 12.
Interstate 435 between mile markers 20 and 43.
LAT...LON 3963 9471 3955 9439 3916 9460 3916 9463
3915 9466 3918 9466 3919 9468 3917 9474
3918 9477 3920 9478 3920 9484
TIME...MOT...LOC 1518Z 199DEG 34KT 3923 9471
BarhamSpecial weather statement, May 18, 12:07 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1207 PM CDT Sat May 18 2019
KSZ104-105-MOZ029-037-043-181745-
Johnson KS-Wyandotte KS-Cass MO-Jackson MO-Clay MO-
1207 PM CDT Sat May 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WYANDOTTE...
NORTHEASTERN JOHNSON...NORTHWESTERN CASS...SOUTHERN CLAY AND WESTERN
JACKSON COUNTIES UNTIL 1245 PM CDT...
At 1207 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grandview, moving north at 40 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Kansas City, Overland Park, Independence, Lee's Summit, Leawood,
Raytown, Liberty, Gladstone, Grandview, Belton, Prairie Village,
Raymore, Mission, North Kansas City, Fairway, Mission Hills, Sugar
Creek, Westwood, Claycomo and Kansas City Kansas.
This includes the following highways...
Interstate 70 in Missouri between mile markers 0 and 15.
Interstate 70 in Kansas between mile markers 421 and 423.
Interstate 35 in Missouri between mile markers 0 and 16.
Interstate 35 in Kansas between mile markers 232 and 235.
Interstate 29 between mile markers 0 and 2.
Interstate 470 between mile markers 0 and 8, and near mile marker
16.
Interstate 435 between mile markers 49 and 78.
LAT...LON 3879 9467 3915 9465 3916 9460 3921 9460
3923 9458 3928 9426 3920 9432 3920 9430
3877 9444
TIME...MOT...LOC 1707Z 188DEG 33KT 3887 9455
32Special weather statement, May 18, 12:30 PM CDT, 24 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 1230 PM CDT Sat May 18 2019 KSZ103-104-MOZ020-021-028-029-181815- Wyandotte KS-Leavenworth KS-Platte MO-Buchanan MO-Clinton MO-Clay MO- 1230 PM CDT Sat May 18 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WYANDOTTE...EAST CENTRAL LEAVENWORTH...SOUTHEASTERN BUCHANAN...NORTHWESTERN CLAY... SOUTHWESTERN CLINTON AND PLATTE COUNTIES UNTIL 115 PM CDT... At 1230 PM CDT, Doppler radar was tracking a strong thunderstorm near Lansing, moving northeast at 40 mph. Nickel size hail will be possible with this storm. Locations impacted include... Leavenworth, Lansing, Smithville, Kearney, Parkville, Platte City, Weatherby Lake, Kansas City, Lake Waukomis, Camden Point, Ferrelview, Platte Woods, Tracy, Farley, Ridgely, Wolcott, Pomeroy, Waldron, Kansas City Intl Arpt and Beverly Hills. This includes the following highways... Interstate 29 between mile markers 5 and 26. Interstate 435 between mile markers 16 and 45. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3911 9475 3922 9495 3954 9474 3938 9439 TIME...MOT...LOC 1730Z 214DEG 34KT 3922 9481 32
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 9:20 AM CDT | River Flood Warning | EAX | Chariton, Macon | 24 hr |
| May 18, 9:21 AM CDT | River Flood Warning | EAX | Linn, Livingston | 4 days |
| May 18, 9:21 AM CDT | River Flood Warning | EAX | Carroll, Chariton, Linn, Livingston | 21 days |
| May 18, 9:21 AM CDT | River Flood Warning | EAX | Carroll, Chariton | 48 days |
| May 18, 9:23 AM CDT | River Flood Warning | EAX | Buchanan | 4 days |
| May 18, 9:23 AM CDT | River Flood Warning | EAX | Platte | 6 days |
| May 18, 9:23 AM CDT | River Flood Warning | EAX | Platte | 21 days |
| May 18, 9:26 AM CDT | River Flood Warning | EAX | Atchison, Holt | 3 days |
| May 18, 10:18 AM CDT | Special Weather Statement | EAX | Platte | 42 min |
| May 18, 10:27 AM CDT | River Flood Warning | EAX | Buchanan, Platte | 51 days |
| May 18, 10:27 AM CDT | River Flood Warning | EAX | Platte | 7 days |
| May 18, 10:27 AM CDT | River Flood Warning | EAX | Platte | 7 days |
| May 18, 10:27 AM CDT | River Flood Warning | EAX | Chariton, Howard, Saline | 76 days |
| May 18, 10:27 AM CDT | River Flood Warning | EAX | Cooper, Howard | 76 days |
| May 18, 11:07 AM CDT | Areal Flood Advisory | EAX | Howard, Randolph | 3 hr |
| May 18, 12:07 PM CDT | Special Weather Statement | EAX | Jackson | 38 min |
| May 18, 12:30 PM CDT | Special Weather Statement | EAX | Platte | 45 min |
| May 18, 1:51 PM CDT | Areal Flood Advisory | EAX | Clinton, Platte | 6 hr |
| May 18, 2:10 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass | 35 min |
| May 18, 2:24 PM CDT | Special Weather Statement | EAX | Grundy, Livingston | 36 min |
| May 18, 2:26 PM CDT | Special Weather Statement | EAX | Jackson | 34 min |
| May 18, 3:28 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Johnson, Lafayette, Pettis, Saline | 47 min |
| May 18, 4:10 PM CDT | Areal Flood Advisory | EAX | Caldwell, Carroll, Chariton, Daviess, Grundy, Johnson and 9 more | 3 hr |
| May 18, 4:44 PM CDT | Special Weather Statement | EAX | Chariton, Cooper, Saline | 46 min |
| May 18, 5:27 PM CDT | Special Weather Statement | EAX | Chariton, Howard, Macon, Randolph | 63 min |
| May 18, 6:18 PM CDT | Special Weather Statement | EAX | Adair | 27 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.